January 11, 2023
A non-English speaking woman was discharged from a hospital with a new prescription to help with her breathing. The medicine, albuterol, was to be inhaled from a special breathing machine called a nebulizer (Figure 1). The woman was not familiar with this medicine and did not have a nebulizer machine at home. A few days after discharge, a nurse called the woman to see how she was doing. The woman told the nurse that she had been given a “liquid medicine to drink from a syringe.” The nurse contacted the pharmacy that provided the medicine and was told the prescription was for albuterol nebulization solution. The directions were written in English and stated, “Use 3 mL (2.5 mg) in nebulizer every six hours.” However, a nebulizer machine was not prescribed with the medicine and was not covered by the woman’s insurance. That is when they realized the woman was drinking the medicine, which comes in a small plastic container (Figure 2) that the woman described as a syringe. Fortunately, the woman was not harmed.
Here’s what you can do: If you or a family member are prescribed a new medicine, be sure you or they understand how to take it or how to give it. Ask your healthcare provider what the medicine will look like (e.g., tablet, capsule, liquid). If it is something you are not familiar with, such as a nebulized solution, ask if you need any special equipment to take the medicine. If you need a nebulizer, ask your healthcare provider for a prescription for the machine. If you are being discharged from the hospital, ask to speak with a case manager or social worker who can help get any necessary equipment for you to use at home. The case manager or social worker can also check to see if your insurance will cover the cost of the device. If you are picking up the medicine and device from your pharmacy, ask to speak to the pharmacist so they can show you how to take the medicine correctly. Then demonstrate to the pharmacist how you will take the medicine. This will ensure that you understand how to take it correctly. Finally, if available, healthcare professionals should provide information in the persons’ primary language and utilize translation services or a translator.